Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Houston/Galveston, TX

July 22, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 22, 2017, 5:44 PM CDT for Harris County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 5:44 PM CDT (22:44 UTC)
Expired
Jul 22, 2017, 6:15 PM CDT
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Harris County, TX

The radar

The Houston radar (KHGX), 68 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2889 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS54 KHGX 222244
SVRHGX
TXC201-222315-
/O.NEW.KHGX.SV.W.0147.170722T2244Z-170722T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
544 PM CDT SAT JUL 22 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Central Harris County in southeastern Texas...

* Until 615 PM CDT.

* At 543 PM CDT, a severe thunderstorm was located near Willowbrook,
  or near Greater Greenspoint, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jersey Village, Near Northside Houston, Aldine, Northside /
  Northline, Spring Branch North, Greater Greenspoint, Spring,
  Greater Heights, Downtown Houston, Greater Fifth Ward, northern
  Memorial Park, Second Ward, Spring Branch West, northeastern
  Addicks Park Ten, Spring Branch East, Spring Branch Central,
  Central Northwest, Fairbanks / Northwest Crossing, Langwood and
  Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3010 9549 3006 9535 2976 9534 2987 9574
TIME...MOT...LOC 2243Z 024DEG 7KT 2997 9549 

HAIL...<.75IN
WIND...60MPH
 
$$

Huffman
1 follow-up statement
565 
WWUS54 KHGX 222310
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
610 PM CDT SAT JUL 22 2017

TXC201-222318-
/O.EXP.KHGX.SV.W.0147.000000T0000Z-170722T2315Z/
Harris TX-
610 PM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARRIS COUNTY WILL
EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3010 9549 3006 9535 2976 9534 2987 9574
TIME...MOT...LOC 2308Z 009DEG 7KT 2992 9548 

$$

Huffman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:51 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 22, 3:51 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
351 PM CDT Sat Jul 22 2017

.DISCUSSION...
Precipitation not quite as widespread across SE TX this afternoon
(per earlier expectations)...likely owing to the extensive clouds
and persistent storms offshore (limiting stability and preventing
decent inflow respectively). While temperatures have been a touch
lower than yesterday, the higher dewpoints are keeping heat index
values elevated (100-106F) so far today.

With the upper low lingering around the coast between GLS and LCH
through tomorrow am a bit hesitant to lower POPS too much...espe-
cially for our eastern and coastal counties. Progged PWs from 2.0
to 2.2 inches do appear supportive of some decent rains tomorrow.

However...do agree that the main issue with the upcoming forecast
could be the rising heat/heat indicies for next week. As this low
washes out, we should see the upper ridge out west begin building
east into the Central/Southern Plains. Rain chances will decrease
starting Monday...save for some isolated development at/along the
seabreeze. Daytime highs are progged to be in the upper 90/around
100 for central/northern parts of our CWA, and with dewpoints re-
maining in the 70s, this could translate to heat index values at/
near our heat advisory criteria of 108 degrees. 41

&&

.MARINE...
The upper level low pressure system is continuing to fill into the
region and aid in the development of showers and thunderstorms this
afternoon. Although coverage this afternoon has diminished in
comparison to this mornings convection, lingering showers and an
isolated thunderstorm or two can be expected over the waters through
the remainder of this evening. Gusty winds can also be anticipated
with these stronger storms. Onshore flow overnight will begin to
increase in wind speed as the pressure gradient tightens over SE TX
Sunday into Monday. Winds should increase to between 10-15 knots
tonight and hold through Sunday. Sunday night into Monday winds
again will pick up in speed and stay closer to 15 knots before
diminishing late morning on Monday. Therefore, we will be flirting
with SCEC criteria while this tighter pressure gradient holds place.
Seas will also pick up during this time from 2 feet to 2-4 feet. By
Tuesday an area of high pressure begins to build in resulting in a
lowering in wave height and weaker onshore flow. Conditions will
also be drier through next Friday.

Hathaway

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      78  95  77  98  76 /  20  30  20  10  10
Houston (IAH)              80  91  80  96  78 /  30  50  30  20  10
Galveston (GLS)            82  88  84  91  82 /  30  50  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 22, 4:25 AM CDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
425 AM CDT Sat Jul 22 2017

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-231200-
Austin-Brazoria-Brazos-Burleson-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
425 AM CDT Sat Jul 22 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Look for increasing shower and thunderstorm coverage today with lingering
rain chances tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated shower and thunderstorm chances can be expected on Sunday.
As the upcoming week progresses, rain chances come down, but heat
index values might have the potential to rise toward heat advisory
levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 5:14 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
514 PM CDT SAT JUL 22 2017

TXZ199-213-222300-
Harris TX-Montgomery TX-
514 PM CDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 513 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Woodlands to near Cypress. Movement
was southwest at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Tomball, The Woodlands, Spring, Splashtown, Cypress, Hooks Airport,
The Woodlands Pavillion and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3009 9570 3000 9575 2994 9569 2993 9559
      3008 9538 3016 9546 3017 9556
TIME...MOT...LOC 2213Z 055DEG 14KT 3012 9548 3001 9564

Huffman
Special weather statement, Jul 22, 5:36 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
536 PM CDT SAT JUL 22 2017

TXZ199-213-222300-
Harris TX-Montgomery TX-
536 PM CDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spring to Jersey Village. Movement was
southwest at 5 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Humble, Jersey Village, Greater Greenspoint, Spring, Aldine,
Northside / Northline, Spring Branch North, northeastern Addicks Park
Ten, Spring Branch West, Kingwood, Bush Intercontinental Airport,
Central Northwest, Westbranch, Fairbanks / Northwest Crossing,
Langwood, Willowbrook, Hidden Valley, Acres Home, Greater Inwood and
Carverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 9538 2993 9559 2994 9569 2981 9562
      2982 9543 2993 9527 3013 9524 3011 9541
TIME...MOT...LOC 2236Z 058DEG 6KT 3005 9537 2990 9554

Huffman

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:15 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, Waller60 min
Jul 22, 5:06 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery114 min
Jul 22, 5:14 PM CDTSpecial Weather StatementHGXHarris46 min
Jul 22, 5:36 PM CDTSpecial Weather StatementHGXHarris24 min
Jul 22, 5:53 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery2 hr
Jul 22, 6:14 PM CDTSpecial Weather StatementHGXHarris46 min
Jul 22, 6:52 PM CDTAreal Flood AdvisoryHGXHarris68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.